USMLE Forums banner
1 - 13 of 13 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter · #1 ·
A first year house officer notices that a patient is experiencing significant and rapidly rising blood pressure(currently 180/120mm Hg). One of the medications the patient had been taking is immediate acting nifedipine oral capsules. There is a dose of this nifedipine formulation at the bedside, so the MD pricks the capsule open and squirts the contents into the patient's mouth. This technique avoid first pass metabolism of the drug and causes rapid absorption and all the effects associated with this calcium channel blocker. Which of the following is the most likely outcome, Given the scenario?

A. AV block
B. Further rise of heart rate, worsening of the ventricular arrhythmia
C. Hypotension and bradycardia
D. Normalization of blood pressure and heart rate
E. Return of blood pressure to normal, no significant effect on heart rate or the EKG
 

·
Registered
Joined
·
1,176 Posts
Since nifidepine only works on vascular smooth muscle, the best choice here would be E)

But its side effect could also make it C) but instead of Bradycardia, it would be Tachycardia

So therefore, E. is my answer
 

·
Registered
Joined
·
590 Posts
Same reasoning, different answer!

I agree that it would lower blood pressure and might cause a reflex tachycardia - so I would pick B. In just the right dose, it would return the blood pressure toward normal (E, D sounds similar but I assume is more toward verapamil etc where there would be a cardiac effect), so E would be the next best choice. The description of squirting the capsule like that sounds somehow so abrupt and violent, it sways me toward B! :notsure:
 

·
Registered
Joined
·
145 Posts
Same reasoning, different answer!

I agree that it would lower blood pressure and might cause a reflex tachycardia - so I would pick B. In just the right dose, it would return the blood pressure toward normal (E, D sounds similar but I assume is more toward verapamil etc where there would be a cardiac effect), so E would be the next best choice. The description of squirting the capsule like that sounds somehow so abrupt and violent, it sways me toward B! :notsure:
i goes with u in that d,e seem similar.....!!?
B seem 2 be the best answer
BUT ccBs act only on nodal tissue.......so not cause ventricular tachyarrythmias ..- if arrythmogenic effect it may be AVblock that is v. minimal with nifed max. with diltiaz and verapamil-
which may be somewhat buuzling....... :rolleyes:
but in the case of this quest --> B seems the best ... in my opinion
 

·
Registered
Joined
·
487 Posts
Same reasoning, different answer!

I agree that it would lower blood pressure and might cause a reflex tachycardia - so I would pick B. In just the right dose, it would return the blood pressure toward normal (E, D sounds similar but I assume is more toward verapamil etc where there would be a cardiac effect), so E would be the next best choice. The description of squirting the capsule like that sounds somehow so abrupt and violent, it sways me toward B! :notsure:
I agree with you Mondoshawan

Nifedipine is a dihydropyridine calcium channel blocker (vascular selective). It does not have any direct effect on the heart. But it can have an effect on the heart indirectly by lowering the blood pressure and stimulating autonomic vagal system, causing reflex tachycardia. Overdose Nifedipine can cause reflex tachycardia and ventricular fibrillation.

So my ans is B) Further rise of heart rate, worsening of the ventricular arrhythmia
 

·
Registered
Joined
·
46 Posts
Same reasoning, different answer!

I agree that it would lower blood pressure and might cause a reflex tachycardia - so I would pick B. In just the right dose, it would return the blood pressure toward normal (E, D sounds similar but I assume is more toward verapamil etc where there would be a cardiac effect), so E would be the next best choice. The description of squirting the capsule like that sounds somehow so abrupt and violent, it sways me toward B! :notsure:
I agree to your answer.. This is the best choice. B is the answer.
 

·
Registered
Joined
·
298 Posts
B

I think it's B

Nifedipine will decrease vascular tone, but this will cause reflex tachycardia via the baroreceptor reflex. Therefore heart rate will increase and this can worsen an already existing v tach
 

·
Registered
Joined
·
475 Posts
Definitely B. So not used sub-lingually in hypertensive emergencies any more!

Thanks guys.
 

·
Registered
Joined
·
68 Posts
Class 4 mechanism of action?

Hey guys
can anyone explain the first aid diagram of class 4 anti arrhythmics?
it shows affect on phase 0 of ventricular ms action potential curve. how is that possible? phase zero is due to sodium only.
and also what does 'diastolic currents' and 'action potential currents' mean in those diagrams?
very confused. kindly help!
 
1 - 13 of 13 Posts
Top